Alert archive / Georgia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 233, NWS Tallahassee, FL

August 19, 20149 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 19, 2014, 3:18 PM EDT for 9 counties in Georgia. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2014, 3:18 PM EDT (19:18 UTC)
Expired
Aug 19, 2014, 4:00 PM EDT
In force
42 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Baker County, GA, Colquitt County, GA, Decatur County, GA, Dougherty County, GA, Grady County, GA, Miller County, GA, Mitchell County, GA, Seminole County, GA, Worth County, GA

The radar

The Tallahassee radar (KTLH), 96 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 3:25 PM EDTTSTM WND DMG2 Wsw Bridgeboro, GATREE DOWN ON GA-112 BLOCKING ONE LANE OF TRAFFIC. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1065 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1065 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

382 
WUUS52 KTAE 191918
SVRTAE
GAC007-071-087-095-131-201-205-253-321-192000-
/O.NEW.KTAE.SV.W.0233.140819T1918Z-140819T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
318 PM EDT TUE AUG 19 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN COLQUITT COUNTY IN SOUTH CENTRAL GEORGIA...
  SOUTHWESTERN WORTH COUNTY IN SOUTH CENTRAL GEORGIA...
  BAKER COUNTY IN SOUTHWEST GEORGIA...
  THIS INCLUDES THE CITY OF NEWTON...
  NORTHERN DECATUR COUNTY IN SOUTHWEST GEORGIA...
  SOUTHEASTERN DOUGHERTY COUNTY IN SOUTHWEST GEORGIA...
  THIS INCLUDES THE CITY OF PUTNEY...
  NORTHWESTERN GRADY COUNTY IN SOUTHWEST GEORGIA...
  MILLER COUNTY IN SOUTHWEST GEORGIA...
  THIS INCLUDES THE CITY OF COLQUITT...
  MITCHELL COUNTY IN SOUTHWEST GEORGIA...
  THIS INCLUDES THE CITIES OF...PELHAM...CAMILLA...
  NORTHEASTERN SEMINOLE COUNTY IN SOUTHWEST GEORGIA...

* UNTIL 400 PM EDT

* AT 313 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  PUTNEY TO COLQUITT...OR ALONG A LINE EXTENDING FROM PECAN CITY TO
  ENTERPRISE...AND MOVING SOUTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BACONTON AND DOERUN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3132 8373 3091 8460 3113 8492 3126 8467
      3126 8465 3127 8464 3159 8401
TIME...MOT...LOC 1918Z 317DEG 20KT 3148 8403 3112 8475

$$

42-DVD
1 follow-up statement
422 
WWUS52 KTAE 191946
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
346 PM EDT TUE AUG 19 2014

GAC007-095-201-253-191956-
/O.CAN.KTAE.SV.W.0233.000000T0000Z-140819T2000Z/
MILLER GA-BAKER GA-DOUGHERTY GA-SEMINOLE GA-
346 PM EDT TUE AUG 19 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEMINOLE...
SOUTHEASTERN DOUGHERTY...BAKER AND MILLER COUNTIES IS CANCELLED...

LAT...LON 3142 8383 3132 8373 3091 8460 3097 8469
TIME...MOT...LOC 1946Z 317DEG 20KT 3129 8387 3093 8459

$$

GAC071-087-131-205-321-192000-
/O.CON.KTAE.SV.W.0233.000000T0000Z-140819T2000Z/
MITCHELL GA-WORTH GA-COLQUITT GA-GRADY GA-DECATUR GA-
346 PM EDT TUE AUG 19 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHERN DECATUR...NORTHWESTERN GRADY...NORTHWESTERN COLQUITT...
SOUTHWESTERN WORTH AND SOUTHERN MITCHELL COUNTIES...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WINDS 
IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM MINNESOTA TO LYNN...OR ALONG A LINE EXTENDING FROM 11 
MILES NORTHWEST OF MOULTRIE TO BAINBRIDGE...MOVING SOUTHEAST AT 25 
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST
BAINBRIDGE...HARTSFIELD...PELHAM...NEW ELM...HINSONTON AND SIGSBEE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3142 8383 3132 8373 3091 8460 3097 8469
TIME...MOT...LOC 1946Z 317DEG 20KT 3129 8387 3093 8459

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 1:46 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 19, 1:46 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
146 PM EDT Tue Aug 19 2014

.Near Term [Through Today]...
A fairly high coverage of showers and thunderstorms is expected
through sunset with a diminishing trend after sunset. Given ample
instability, the presence of an upper level shortwave, and some
enhanced low level winds (for August standards), expect the threat
of a few severe storms to continue through the remainder of the
afternoon. Overnight lows will be in the low to mid 70s.

.Short Term [Tonight Through Thursday Night]...
As a ridge of high pressure over the Gulf coast moves inland, we
will quickly start to see drier, hotter weather. With the sea-breeze
still coming into play, we will still likely see scattered coverage
of afternoon thunderstorms, staying mostly in north Florida, but the
chances are lower than they normally are for this time of year.
Highs will be in the mid to upper 90s across the area Wednesday,
mostly upper 90s on Thursday. Although the airmass in place will be
relatively dry, we'll still be humid enough to make the heat feel
even more uncomfortable- heat index values will rise to the 100-105
degree range Wednesday, 104-108 Thursday. Lows will only be in the
mid 70s.

.Long Term [Friday Through Tuesday]...
Conditions are expected to stay hot and relatively dry through early
next week as a strong ridging of high pressure builds inland and
stays in place until it begins to weaken late this weekend. A long
stretch of hot days is on tap with highs expected to reach the upper
90s Thursday through Sunday, decreasing only slightly to the mid 90s
Monday and Tuesday when rain chances increase again after the ridge
begins to weaken.

&&

.Aviation...
[Through 18Z Wednesday] A fairly high coverage of afternoon showers
and thunderstorms is expected with a decreasing trend after sunset.
A few of the storms could be strong to severe. VFR conditions are
expected to prevail outside of the storms, except for the
possibility of some MVFR conditions around sunrise.

&&

.Marine...
With high pressure over the northern Gulf, winds will generally be
from the west-southwest at 10 knots or less, with surges along the
coastline to about 15 knots in the evenings. Waves are expected to
remain around 2 feet or less through the period.

&&

.Fire Weather...
Red flag conditions are not expected for the next several days.

&&

.Hydrology...
Rainfall totals through the week are expected to be less than an
inch with localized higher amounts possible. With all area rivers
below action stage, no flooding is expected.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   75  96  75  98  76 /  30  30  20  30  20
Panama City   78  92  78  94  78 /  20  20  10  20  20
Dothan        74  96  75  98  75 /  30  20  20  20  20
Albany        73  97  75  99  75 /  30  20  20  20  10
Valdosta      73  96  74  98  74 /  30  20  20  30  20
Cross City    75  94  75  96  74 /  10  30  20  30  20
Apalachicola  77  92  76  93  78 /  10  20  10  20  10

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...DVD
SHORT TERM...MOORE
LONG TERM...MOORE
AVIATION...DVD
MARINE...MOORE
FIRE WEATHER...DVD
HYDROLOGY...WESTON

In the hours before

Local storm report, Aug 19, 1:50 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
150 PM EDT TUE AUG 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     TSTM WND DMG     2 W VALDOSTA            30.85N 83.32W
08/19/2014                   LOWNDES            GA   911 CALL CENTER

            TREE DOWN AT BAYTREE RD AND NORMAN DRIVE

&&

WESTON
Local storm report, Aug 19, 2:21 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
221 PM EDT TUE AUG 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     TSTM WND DMG     4 N GREENVILLE          30.53N 83.63W
08/19/2014                   MADISON            FL   TRAINED SPOTTER

            ONE TREE DOWN ON US HIGHWAY 221. TIME ESTIMATED BY RADAR.

0212 PM     TSTM WND DMG     2 NNW HAMBURG           30.60N 83.54W
08/19/2014                   MADISON            FL   TRAINED SPOTTER

            ONE TREE DOWN ON STATE HIGHWAY 146. TIME ESTIMATED BY
            RADAR.

&&

GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:31 PM EDTSevere Thunderstorm WarningTAELowndes9 min
Aug 19, 2:29 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Clay, Dougherty, Early, Lee and 2 more44 min
Aug 19, 2:35 PM EDTSevere Thunderstorm WarningTAEEarly39 min
Aug 19, 3:43 PM EDTSevere Thunderstorm WarningTAEColquitt, Cook, Decatur, Grady, Mitchell, Thomas and 2 more47 min
Aug 19, 4:01 PM EDTSevere Thunderstorm WarningTAEBerrien, Colquitt, Cook, Tift44 min
Aug 19, 4:20 PM EDTSevere Thunderstorm WarningTAEBerrien, Brooks, Colquitt, Cook, Lanier, Lowndes and 1 more55 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.